Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 35, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2022, 6:57 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2022, 6:57 PM CDT (23:57 UTC)
- Expired
- May 25, 2022, 7:31 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IL, McDonough County, IL
The radar
The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:32 PM CDT, 25 minutes earlier.
Area forecast discussion, May 25, 6:32 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 632 PM CDT Wed May 25 2022 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 215 PM CDT Wed May 25 2022 Large upper trough over the Central to Southern Plains has led to deep layer warm air advection and WV transport into the Mid and Upper Mississippi Valley region today, bringing widespread light to moderate rain. Much of the CWA has picked up 0.25 to 1 inch of rain since last night, highest in the counties along and west of the Mississippi River. So far today, moist adiabatic mid-level profiles have prevented any potential for lightning locally. The closest lightning per GLM data has been over south-central Missouri. Otherwise temperatures this afternoon were seasonable in the 60s and 70s, but it has become fairly humid with dewpoints in the 60s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 215 PM CDT Wed May 25 2022 Main Message: There is a Marginal risk for severe storms late this afternoon and evening with the primary threats isolated damaging wind gusts or a brief spin-up tornado. Latest CAM guidance has scattered thunderstorms developing across central Missouri and southern Illinois during the mid afternoon in a corridor of thinning clouds and increased solar insolation. There is some uncertainty as to how this broken band of convection evolves as it heads to the north into eastern Iowa and west- central Illinois -- it will be largely tied to the degree of instability that can be realized under the widespread clouds. The most likely area for a few strong storms is in the counties along and south of highway 30. As for timing, anticipate scattered storms to work from southwest to northeast, reaching the southern two tier of counties between 4 - 7 pm and the I-80 to hwy 30 corridor between 6 - 10 pm. Forecast soundings have plenty of shear and low-level instability to support a few brief spin-up tornadoes, with 0-1 km bulk shear near 20 kts and 0-3 km shear around 30 kts directed to the NNE; MLCAPE is 500-1000 J/kg and 0-3 km CAPE 50-100 J/kg. While isolated showers may linger overnight, especially in the south, attention turns to the potential for areas of fog which could become locally dense as winds become light and low-level moisture remains high. Low confidence on the extent of the fog right now, but it's something will have to monitor later tonight into early Thursday. The upper low will shift into southern Missouri on Thursday, bringing additional chances for showers and thunderstorms across eastern Iowa and west-central Illinois, mainly during the afternoon and evening. SPC has a Marginal risk for severe storms, roughly along and east of a Dubuque to Keokuk line. The primary threats are isolated damaging winds and hail. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 215 PM CDT Wed May 25 2022 Key messages: 1. Dry conditions begin Friday with a warming trend expected this weekend. 2. Summer-like weather will be seen next week. Discussion: Friday-Saturday...upper low will finally push east into the Ohio river valley on Friday. A ridge of high pressure will move into the region Friday bringing dry conditions and seasonable temperatures. The flow aloft will then turn zonal on Saturday beginning the warming trend. 850mb temps are progged to rise to 17C on Saturday and combined with plentiful sunshine will boost temps into the upper 70s and perhaps some low 80s by the afternoon. This will definitely be a nice day for any outdoor activities during the holiday weekend. Sunday-Early Next Week...increasing pressure gradient between departing surface high and a surface low in the Plains will bring an increase in southerly winds Sunday and Monday. Some gusts over 30 mph will be possible, especially on Monday. These winds will also advect in even warmer and humid air into the region that will yield highs in the 80s and low 90s to start the new week. Dewpoints are progged to reach the middle 60s, which will make it feel summer-like outside. The GFS continues to show the potential for storms Sunday afternoon and evening, but is currently an outlier. Slight chance PoPs are maintained across the far northwest portions of the CWA but may be able to be removed in later forecasts. Storm track is likely to remain further northwest of the local area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 623 PM CDT Wed May 25 2022 Poor flying weather is expected for this TAF period as warm front and storm system moving through the area bring in plentiful amounts and lift and moisture. Periods of IFR/LIFR visibilities and ceilings will accompany showers, storms and fog that develop. Visibilities will improve once the fog lifts Thursday morning, but IFR/MVFR ceilings will persist through at least the early afternoon. Additional showers/storms will be possible at KBRL/KMLI during the afternoon, and have included a PROB30 mention in this TAF. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Gross AVIATION...Speck
Hazardous weather outlook, May 25, 3:33 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 333 AM CDT Wed May 25 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 333 AM CDT Wed May 25 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a marginal risk for severe thunderstorms across much of the outlook area this afternoon and evening. The main risk will be damaging winds with a lower risk of a tornado near a warm front. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are possible through Thursday evening. Some storms could be strong Thursday afternoon across far southeast Iowa and west central Illinois. A slight chance for thunderstorms exists Sunday and again Tuesday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Haase/Gibbs
In the hours before
Local storm report, May 25, 4:10 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN LOWDEN 41.86N 90.92W
05/25/2022 M1.08 INCH CEDAR IA CO-OP OBSERVER
CURRENT RAINFALL. WILL CALL WITH UPDATES.
&&
TJGLocal storm report, May 25, 5:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HEAVY RAIN 2 NNE STONE CITY 42.14N 91.33W
05/25/2022 M1.50 INCH JONES IA TRAINED SPOTTER
&&
TJGSpecial weather statement, May 25, 5:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT Wed May 25 2022
ILZ002-252315-
Stephenson IL-
551 PM CDT Wed May 25 2022
...Strong thunderstorms will impact portions of southeastern
Stephenson County through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freeport to near Mount Morris. Movement
was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Freeport around 600 PM CDT.
German Valley around 605 PM CDT.
Other locations in the path of these storms include Davis, Rock City
and Ridott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 8940 4220 8970 4250 8940
TIME...MOT...LOC 2250Z 198DEG 35KT 4222 8962 4208 8948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UttechSpecial weather statement, May 25, 5:57 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Wed May 25 2022
IAZ088-089-099-ILZ034-252330-
Hancock IL-Henry IA-Des Moines IA-Lee IA-
557 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northwestern
Hancock, southeastern Henry, southwestern Des Moines and eastern Lee
Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
West Point around 610 PM CDT.
Denmark around 615 PM CDT.
Other locations in the path of this storm include Iowa Army
Ammunition Plant, Lowell, West Burlington, Danville, Middletown and
New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4045 9127 4049 9150 4098 9144 4093 9109
TIME...MOT...LOC 2257Z 191DEG 38KT 4056 9137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:57 PM CDT | Special Weather Statement | DVN | Des Moines, Lee | 33 min |
| May 25, 6:27 PM CDT | Tornado Warning | DVN | Des Moines | 18 min |
| May 25, 6:30 PM CDT | Tornado Warning | DVN | Henry | 15 min |
| May 25, 6:40 PM CDT | Tornado Warning | DVN | Des Moines, Louisa | 35 min |
| May 25, 6:42 PM CDT | Tornado Warning | DVN | Henry, Louisa, Washington | 17 min |
| May 25, 5:51 PM CDT | Special Weather Statement | DVN | Stephenson | 24 min |
| May 25, 6:32 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.